California, 2004

Flash Flood in California, August 15, 2004

August 15, 2004 · NWS VEF · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
$20 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Aug 15, 2:35 PM PST, 5 hours 10 minutes earlier.

Area forecast discussion, Aug 15, 2:35 PM PST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
335 PM PDT SUN AUG 15 2004

.SYNOPSIS...THE AIR OVER THE SOUTHERN GREAT BASIN AND MOJAVE DESERT
WILL CONTINUE TO BE MOIST AND UNSTABLE AT LEAST THROUGH MONDAY.
SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING HOURS
THROUGHOUT THE AREA TODAY. SOME OF THE THUNDERSTORMS COULD PRODUCE
LOCALLY HEAVY RAIN. TEMPERATURES FOR THE NEXT FEW DAYS WILL BE BELOW
NORMAL DUE TO CLOUDS AND HIGHER HUMIDITIES.
&&

.SHORT TERM...BUSY WITH ACTIVE CONVECTION SO WILL BE BRIEF. EXPANDED
FLOOD WATCH TO INCLUDE CLARK AND MOHAVE COUNTIES THIS EVENING BASED
ON SATELLITE AND RADAR TRENDS. ONLY GOT TO LOOK AT THE MODELS A
LITTLE BIT...BUT NEW MESOETA SHOWS A PRONOUNCED DRYING TREND
TOMORROW. REMAIN SOMEWHAT SKEPTICAL DUE TO POOR MODEL PERFORMANCE
PAST SEVERAL DAYS...BUT THIS IS THE FIRST TIME THE DRYING TREND HAS
SHOWN UP THIS EARLY IN THE FORECAST.
&&

.LONG TERM...NO CHANGES MADE. FOCUS IS ON SHORT TERM WEATHER.
&&

.AVIATION...THUNDERSTORMS ARE EXPECTED AT OR IN THE VICINITY
OF THE AIRPORT THROUGH 02Z. BRIEF HEAVY RAIN...SMALL HAIL AND WIND
GUSTS UP TO 40 MPH ARE LIKELY WITH ANY STORMS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...FLOOD WATCH NVZ016>022 UNTIL 9 PM.
.AZ...FLOOD WATCH AZZ001>003 UNTIL 9 PM.
.CA...FLOOD WATCH CAZ026>029 UNTIL 9 PM.
&&

MORGAN/GORELOW
Hazardous weather outlook, Aug 15, 9:00 AM PST, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
1000 AM PDT SUN AUG 15 2004

AZZ002-CAZ026>029-161700-
DEATH VALLEY NATIONAL PARK-LAKE HAVASU AND FORT MOJAVE-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES-
SAN BERNARDINO COUNTY DESERTS-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-
1000 AM PDT (1000 AM MST) SUN AUG 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA/SOUTHERN NEVADA AND NORTHWEST ARIZONA.

.DAY ONE...TODAY.

A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT UNTIL 9 PM THIS
EVENING. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL
DEVELOP THIS AFTERNOON AND EVENING...WITH HEAVY RAIN AND FLASH
FLOODING POSSIBLE. A SEVERE STORM OR TWO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED EACH DAY. ISOLATED SEVERE STORMS AND FLASH FLOODING CANNOT
BE RULED OUT.

AZZ001-003-036-NVZ014>022-161700-
ESMERALDA AND CENTRAL NYE COUNTY-LAKE MEAD NATIONAL RECREATION AREA-
LAS VEGAS VALLEY-LINCOLN COUNTY-NORTHEAST CLARK COUNTY-
NORTHWEST DESERTS-NORTHWEST PLATEAU-SHEEP RANGE-
SOUTHERN CLARK COUNTY-SPRING MOUNTAINS-RED ROCK CANYON-
WESTERN CLARK AND SOUTHERN NYE COUNTY-
1000 AM PDT (1000 AM MST) SUN AUG 15 2004

.DAY ONE...TODAY.

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THIS AFTERNOON AND
EVENING. ISOLATED SEVERE STORMS AND FLASH FLOODING CANNOT BE RULED
OUT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED EACH DAY. ISOLATED SEVERE STORMS AND FLASH FLOODING CANNOT
BE RULED OUT.

MORGAN

In the hours before

Local storm report, Aug 15, 2:57 PM PST, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
357 PM PDT SUN AUG 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      TWENTYNINE PALMS        34.14N 116.07W
08/15/2004                   SAN BERNARDINO     CA   TRAINED SPOTTER

            FLASH FLOODING HAS CLOSED HIGHWAY 62 FROM TWENTYNINE
            PALMS TO JOSHUA TREE. HIGHWAY 247 FROM THE JUNCTION OF
            HIGHWAY 62 TO LUCERNE VALLEY IS ALSO CLOSED.

0345 PM     FLASH FLOOD      JOSHUA TREE             34.13N 116.32W
08/15/2004                   SAN BERNARDINO     CA   TRAINED SPOTTER

            SIGNIFICANT FLASH FLOODING IN THE TOWN OF JOSHUA TREE.
            SPOTTER REPORTED 1.50 INCHES OF RAIN IN AN HOUR.

&&

ASG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Inyo

When
August 15, 7:45 PM PST to 10:45 PM PST
Where
Inyo County, Death Vly
Deaths
2 direct, 0 indirect
Property damage
$20 million
Reported by
PARK/FOREST SERVICE
Coordinates
36.511, -117.411 (the zone’s center; the record gives no point)

Severe flooding in Death Valley National Park caused extensive flooding along CA Highway 190 and Route 127. The flooding completely washed away several miles of roadway and caused damage to several rest areas. Two people traveling along Highway 190 were caught in the flooding and killed after being caught in the flood. Damage was estimated at 20 million dollars and will likely take up to 3 months to completely repair the damage.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Inyo2004-08-1548MaleVehicle/Towed TrailerDirect
Flash Flood, Inyo2004-08-1571FemaleVehicle/Towed TrailerDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2004Every state in 2004This day in weather historyWarnings in California, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416887.